Washington, 2015Flash Flooding in Washington, May 16 to 17, 2015
May 16 to 17, 2015 · NWS OTX · 2 events in 1 county or zone
Showers and thunderstorms, both slow moving and moving over the same locations, resulted in some flash flooding and debris flows in Eastern Washington.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400,000
- Crop damage
- $20,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms, both slow moving and moving over the same locations, resulted in some flash flooding and debris flows in Eastern Washington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 16, 3:35 PM PST, 2 hours 15 minutes earlier.
Area forecast discussion, May 16, 3:35 PM PST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
435 PM PDT SAT MAY 16 2015
.SYNOPSIS...
Showers with embedded thunderstorms are expected tonight
especially over Northeast Washington into the Idaho Panhandle.
Seasonably mild conditions will continue through the next week,
with showers possible over the higher terrain.
&&
.DISCUSSION...
Tonight and Sunday...Satellite shows a rather complex pattern with
a blocking high over northern British Columbia...a large closed
low over NW Wyoming...and a smaller low over southern BC. This
places eastern Washington and north Idaho in the middle of these
features. However for tonight there will be a weak forcing
mechanism as a surface high dropping south into Montana brings a
push of NE winds down the Purcell Trench into North Idaho with a
boundary noted along this leading push. This combined with
uncapped CAPE values over NE Washington and North Idaho around
500-800 J/KG will result in increasing showers and isolated
thunderstorms. This boundary will shift west into North Central
Washington overnight as the low over southern BC swings west into
Vancouver Island. Models show mid level instability as well as
thus areas such as Omak, Winthrop, and Chelan have the best chance
for showers during the overnight hours. Models show a wide range
of qpf totals in these areas and confidence in the degree of
overnight shower activity is low. However given no strong forcing
in place forecast leads towards lighter qpf amounts of less than a
tenth.
On Sunday another large closed low drops to near the Central CA
coast with a southerly flow aloft over the area. However mostly
cloudy skies and northeast boundary layer winds ushering in some
drier low level air will result in less instability compared to
today. The GFS and ECMWF show the best chance for showers on
Sunday over North Central Washington (especially the higher
terrain), Blue Mountains, and Camas Prairie. Thunder chances on
Sunday are marginal, and have restricted this to a slight chance
over just the mountains near the Cascade crest, Blue Mountains,
and Camas Prairie. JW
Wednesday night through Saturday: The Inland NW remains under a
mild and unstable atmosphere, with the continued opportunity for
showers each afternoon for at least a few areas. The long-wave
pattern shows a ridge of western Canada and trough over the
Southwest U.S., leaving the Pacific Northwest in a weak flow
pattern. A weak mid-level low cut-off from the main flow bobbles
somewhere around the Pacific NW. However in the weak flow pattern
models diverge over its placement. Between the surface to 700mb,
however, models generally hold a trough of low pressure/theta-e
around eastern WA and north ID. With expanding instability (CAPE)
each afternoon this will result in some expanding shower and
thunderstorm chances during the afternoon. Thursday chances will
be best across the Cascades, southeast WA and the lower ID
Panhandle. Friday into Saturday the chances gradually expand into
northeast WA and north ID. /J. Cote'
&&
.AVIATION...
00Z TAFS: Thunderstorms with gusty wind and heavy rainfall moving
through the KGEG, KSFF, and KCOE vicinity and they area all
working their way down to the south at about 15 mph. After 6Z
tonight most of the thunderstorm activity will subside however
showers may linger at times through the night and into tomorrow as
the atmosphere still remains somewhat unstable. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 51 69 49 73 49 76 / 60 10 10 10 10 10
Coeur d'Alene 48 69 45 73 46 75 / 60 10 10 10 10 10
Pullman 49 67 44 72 47 75 / 60 30 20 20 20 30
Lewiston 54 73 51 77 52 79 / 60 30 30 30 20 30
Colville 52 72 48 75 47 78 / 60 20 10 10 10 0
Sandpoint 48 69 40 71 42 74 / 50 10 10 10 10 0
Kellogg 46 68 43 71 43 74 / 60 10 10 10 10 10
Moses Lake 53 73 50 79 55 81 / 30 30 20 10 10 10
Wenatchee 55 72 54 79 54 81 / 50 50 20 10 10 10
Omak 52 72 50 77 47 81 / 60 50 20 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 16, 5:30 AM PST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
630 AM PDT SAT MAY 16 2015
IDZ001>004-026-027-WAZ031>038-041>044-171330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
630 AM PDT SAT MAY 16 2015
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
No hazardous weather is expected at this time.
In the hours before
Special weather statement, May 16, 4:50 PM PST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
550 PM PDT SAT MAY 16 2015
IDZ003-WAZ033-170145-
IDAHO PALOUSE ID-WASHINGTON PALOUSE WA-
550 PM PDT SAT MAY 16 2015
AT 547 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES NORTHEAST OF COLFAX...OR 25 MILES NORTH OF PULLMAN. THIS STORM
WAS MOVING SOUTH AT 10 MPH OR LESS. BRIEF HEAVY RAIN...SMALL
HAIL...AND GUSTY WIND FROM THIS STORM. SOME ROTATION HAS BEEN
DETECTED IN THIS STORM SO THERE IS THE POSSIBILITY OF A BRIEF FUNNEL
CLOUD ASSOCIATED WITH THIS THUNDERSTORM.
LOCATIONS IMPACTED INCLUDE...
TEKOA...GARFIELD...OAKESDALE...FARMINGTON AND BELMONT.
LAT...LON 4716 11732 4723 11707 4697 11694 4693 11733
TIME...MOT...LOC 0047Z 351DEG 2KT 4711 11717
RP
Local storm report, May 16, 5:28 PM PST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
628 PM PDT SAT MAY 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FLASH FLOOD 3 NE OAKESDALE 47.16N 117.20W
05/16/2015 WHITMAN WA LAW ENFORCEMENT
WHITMAN COUNTY SHERIFF DISPATCH REPOTED FLASH FLOODING
BETWEEN OAKSDALE AND TEKOA. NUMEROUS REPORTS RECIEVED OF
CARS STRANDED ON AREA ROADS. FIRST REPORT ARRIVED AROUND
550 PM.
&&Local storm report, May 16, 5:40 PM PST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
640 PM PDT SAT MAY 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD 7 NE OAKESDALE 47.20N 117.14W
05/16/2015 WHITMAN WA PUBLIC
HEAVY RAINS CREATED WATER ON ROADWAYS UP TO TOP OF TIRE
ON CARS.
&&
JCLEVFlash Flood, Whitman
- When
- May 16, 5:50 PM PST to May 17, 12:01 AM PST
- Where
- Whitman County, 1.8 mi SW of Seabury to 1.74 mi SW of Seabury
- Cause
- Heavy Rain
- Property damage
- $400,000
- Crop damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 47.164, -117.211
Whitman County Sheriff dispatch reported flash flooding between Oaksdale and Teknoa. The water damaged some nearby spring wheat crops and damaged county roads.
Flash Flood, Whitman
- When
- May 16, 6:10 PM PST to May 17, 12:01 AM PST
- Where
- Whitman County, 36.4 mi E of Palm Lake to 36.47 mi E of Palm Lake
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 47.154, -117.233
A Facebook post from public reported .92 inches of rain in Oaksedale and Flash Flooding east of Oakesdale and included a photo of flooding over a roadway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 16 to 17, 20151 injured · $3.5 million · EF2 · 43 events
- Tornadoes and Flash Flooding in Oklahoma, May 16 to 17, 2015EF3 · 42 events
- Tornadoes and Flash Flooding in Missouri, May 16 to 17, 2015EF2 · 41 events
- Tornadoes and Hail in Minnesota, May 16, 2015$455,000 · EF1 · 23 events
- Flash Flooding and Flood in Texas, May 16 to 18, 2015$44,000 · 1 in hail · 15 events
- Tornadoes and Hail in Texas, May 16, 2015EF1 · 15 events
- Tornado and Hail in Kansas, May 16, 2015EF1 · 8 events
- Flash Flooding and Hail in Texas, May 16 to 17, 20153 in hail · 28 events
- Flooding and Damaging Winds in Kansas, May 16 to 17, 201565 kt wind · 25 events
- Tornadoes and Hail in Texas, May 16, 2015EF0 · 20 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 16, 201511 events
- Tornado and Hail in Texas, May 16, 2015$12,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566435, 566436.